In laboratory studies on heart cells and mice, researchers showed that the drugs dexamethasone and rapamycin raise glucose levels and increase the toxicity of the cancer drug doxorubicin. Further investigations suggest there is a cellular pathway dependent on glucose that sensitizes normal cells to doxorubicin. This increased toxicity can be reversed by reducing the glucose levels by fasting or administering insulin.
Chemotherapy is a common form of treatment for many cancers. Chemotherapy drugs attack fast-growing cancer cells, but can also damage normal cells and have many side effects including nausea and vomiting. Drugs which help to reduce these side effects are given with chemotherapy treatments.
Dexamethasone is often given to reduce nausea. However, dexamethasone is known to raise blood glucose levels and some studies have shown that raising blood glucose can increase the toxicity of chemotherapy agents to normal cells. Doxorubicin is a chemotherapy drug used to treat several types of cancer. It is known to be particularly toxic to heart cells and is often used in combination with dexamethasone. Rapamycin, another chemotherapy agent, is known to increase blood glucose levels and may have an effect similar to dexamethasone in increasing the toxicity of chemotherapy in normal cells.
Fasting has been shown to protect normal cells from the toxic side effects of chemotherapy. It is suggested that when there is a decrease in glucose levels as a result of fasting, energy is diverted from growth to protection in normal cells, but not in cancer cells. So fasting reduces the sensitivity of normal cells, but not cancer cells, to chemotherapy.
Researchers at the University of Southern California wanted to further investigate the effects of doxorubicin, dexamethasone and rapamycin and responses to changing glucose levels in laboratory models. They recently reported their findings in the PLOS Biology.
They found that in an experimental model in mice short-term fasting protected heart cells from toxicity caused by doxorubicin. Giving either rapamycin or dexamethasone increased glucose levels and increased the toxicity of doxorubicin to the mice’s heart cells. However, short-term fasting or insulin administration reversed this increased toxicity. This was found to be related to the changes in glucose levels.
The researchers concluded that dexamethasone and rapamycin increase glucose levels which in turn, via a cellular pathway, increases the toxic effects of doxorubicin in mice and specifically, heart cells.
If the effects shown in the animal and laboratory experiments are confirmed in humans, the researchers suggest that drugs such as dexamethasone which increase blood glucose levels should not be given in combination with chemotherapy drugs as this could increase the toxicity to normal cells. However, they also suggest that dietary interventions have the potential to reverse these toxic effects.
Written By: Julie McShane
|Add to Flipboard Magazine.|